Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 37, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 25, 2022, 1:29 PM PDT for Shoshone County, Idaho. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2022, 1:29 PM PDT (20:29 UTC)
- Expired
- Aug 25, 2022, 1:44 PM PDT
- In force
- 15 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Shoshone County, ID
The radar
The Spokane radar (KOTX), 135 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:25 AM PDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 25, 10:25 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1025 AM PDT Thu Aug 25 2022 .SYNOPSIS... Scattered showers and thunderstorms will impact the Inland Northwest through Thursday evening. While some areas may not see a drop of rain, other areas may see strong storms with heavy downpours, hail, gusty winds and lightning. Drier and locally breezy weather arrives Friday through the weekend. Temperatures will remain warm into Friday, cooling off over the weekend, and then warming up again next week. && .DISCUSSION... Today through Friday Night: A closed low over the Spokane area early this morning will lift northeast into N Idaho this morning...and then into southern Alberta in the evening. Elevated instability ahead of the low will continue to trigger scattered showers with embedded thunderstorms into the early morning before this activity begins to push out of the area. Then attention shifts to afternoon convection. Plenty of lingering moisture with PWAT's near 150% of normal, afternoon heating, and steep lapse rates will lead to surface based convection in the form of scattered showers and thunderstorms. The best focus will be over the northern mountains into the ID Panhandle. The northwest flow on the back side of the low will likely allow some of this activity to come off the higher terrain into the Upper Columbia Basin and Spokane/Coeur d'Alene areas by late this afternoon into the evening. The instability isn't quite as great as yesterday with HREF showing CAPE values of 500-800 J/KG, but the slow movement will lead to locally heavy rain. This convection will die down after sunset with the loss of daytime heating, as well as a short wave ridge moving over the region overnight into Friday morning. The short wave ridge will lead to a drier day on Friday, although still enough residual moisture and instability over far NE WA/ID Panhandle for a threat of a few showers or thunderstorm mainly in the mountains. A weather system dropping down over Vancouver Island Friday night will help tighten the cross-Cascade pressure gradient leading to breezy winds in the lee of the Cascades. Relative humidity looks to remain above critical thresholds but the winds will result in the potential for increased fire spread with any new or existing fires. JW Saturday and Sunday: Temperatures briefly return to late August averages near 80 degrees this weekend as an upper level low over SW OR moves SE into our area. 24 percent of the ensemble (primarily GEFS members) has the trough axis many hundred miles east in central ID. If that were the case, our high temperatures may not exceed 70 in some spots Saturday. There may be some showers in the higher terrain of the cascades, but PWATs and forcing with this trough are meager. Winds will be breezy through the morning and early afternoon, but decreasing in the late afternoon/early evening. Sunday will also remain on the cooler side, especially if the low lingers in our region. Uncertainty rises with high temperatures Sunday since it highly depends on the position of the low. 87 percent of the ensemble (primarily GFS and Euro members) develop a very deep trough SE of Alaska which positively amplifies the downstream height field. Monday through Thursday: Ridging keeps our temperatures approximately 8 to 15 degrees above normal through Wednesday. High temperatures would range from the mid 80s to near 100 degrees. We will remain dry and sunny during this period. Thursday becomes more uncertain with an upper level low looming off the coast, but will likely be cooler as height falls occur. /db && .AVIATION... 18Z TAFs: Scattered showers and thunderstorms are expected his afternoon over the northern mountains into the ID Panhandle after 22Z. Northwest flow may allow some storms to come off the mountains into the Spokane/Coeur d'Alene areas around 0Z. VFR conditions are expected over the region except for some visibility restrictions under heavier showers and thunderstorms. This activity will diminish after sunset. && .PRELIMINARY POINT TEMPS/POPS... Spokane 87 61 90 59 79 53 / 20 20 10 0 10 0 Coeur d'Alene 84 58 89 58 78 51 / 30 20 10 0 10 0 Pullman 85 55 87 53 76 46 / 10 20 10 0 0 0 Lewiston 93 66 95 64 84 58 / 10 10 0 0 0 0 Colville 88 51 90 49 81 45 / 30 20 10 10 10 0 Sandpoint 80 55 85 55 78 48 / 60 30 10 10 10 0 Kellogg 81 62 84 59 75 53 / 60 30 20 0 10 0 Moses Lake 94 61 95 57 83 51 / 10 10 0 0 0 0 Wenatchee 94 68 92 64 81 58 / 20 10 0 0 0 0 Omak 95 63 96 61 86 56 / 20 10 0 0 10 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Local storm report, Aug 25, 8:52 AM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
852 AM PDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 2 N CEDONIA 48.18N 118.17W
08/24/2022 STEVENS WA PUBLIC
DOWNED TREES AT A RESIDENCE NEAR ROUTE 25
AND BISSELL ROAD. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Aug 25, 12:18 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1218 PM PDT THU AUG 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 WSW CHEWELAH 48.27N 117.77W
08/24/2022 STEVENS WA UTILITY COMPANY
DOWNED TREE LIMBS AND NUMEROUS POWER OUTAGES
NEAR CHEWELAH AND AREAS TO THE SOUTHWEST.
OVER 2000 PEOPLE WERE WITHOUT POWER. TIME
ESTIMATED FROM RADAR.
0558 PM HAIL EVANS 48.71N 118.02W
08/24/2022 E0.50 INCH STEVENS WA PUBLIC
TIME ESTIMATED FROM RADAR.
&&
CMSSpecial weather statement, Aug 25, 1:14 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
114 PM PDT Thu Aug 25 2022
IDZ004-252045-
Central Panhandle Mountains ID-
114 PM PDT Thu Aug 25 2022
...A strong thunderstorm will impact portions of west central
Shoshone County through 145 PM PDT...
At 113 PM PDT, Doppler radar was tracking a strong thunderstorm over
Osburn, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osburn, Wallace and Mullan.
This includes Interstate 90 in Idaho between mile markers 54 and 59,
and between mile markers 61 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4746 11569 4744 11575 4740 11566 4744 11607
4754 11606 4759 11570 4755 11576 4754 11571
4749 11569 4748 11564 4746 11564
TIME...MOT...LOC 2013Z 275DEG 18KT 4749 11596
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
VTThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:15 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 30 min |
| Aug 24, 5:25 PM PDT | Flash Flood Warning | OTX | Stevens | 110 min |
| Aug 24, 5:27 PM PDT | Special Weather Statement | OTX | Okanogan | 33 min |
| Aug 24, 5:33 PM PDT | Special Weather Statement | OTX | Stevens | 27 min |
| Aug 24, 5:42 PM PDT | Special Weather Statement | OTX | Stevens | 33 min |
| Aug 24, 5:46 PM PDT | Special Weather Statement | OTX | Ferry | 29 min |
| Aug 24, 6:05 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| Aug 24, 6:19 PM PDT | Special Weather Statement | OTX | Ferry | 26 min |
| Aug 24, 6:40 PM PDT | Special Weather Statement | OTX | Ferry | 35 min |
| Aug 24, 6:49 PM PDT | Flash Flood Warning | OTX | Spokane | 2 hr |
| Aug 24, 7:29 PM PDT | Areal Flood Advisory | OTX | Ferry | 2 hr |
| Aug 24, 9:16 PM PDT | Areal Flood Advisory | OTX | Stevens | 119 min |
| Aug 24, 11:09 PM PDT | Special Weather Statement | OTX | Spokane | 36 min |
| Aug 24, 11:14 PM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane, Stevens | 3 hr |
| Aug 24, 11:39 PM PDT | Special Weather Statement | OTX | Spokane | 36 min |
| Aug 25, 12:15 AM PDT | Special Weather Statement | OTX | Spokane | 30 min |
| Aug 25, 2:29 PM PDT | Special Weather Statement | OTX | Pend Oreille | 31 min |
| Aug 25, 2:48 PM PDT | Special Weather Statement | OTX | Pend Oreille | 27 min |
| Aug 25, 3:11 PM PDT | Special Weather Statement | OTX | Ferry | 34 min |
| Aug 25, 4:25 PM PDT | Special Weather Statement | OTX | Stevens | 35 min |
| Aug 24, 6:45 PM PDT | Severe Thunderstorm Warning | OTX | Lewis, Nez Perce | 45 min |
| Aug 25, 1:09 AM PDT | Special Weather Statement | OTX | Boundary | 36 min |
| Aug 25, 1:14 PM PDT | Special Weather Statement | OTX | Shoshone | 31 min |
| Aug 25, 4:48 PM PDT | Special Weather Statement | OTX | Kootenai | 42 min |
| Aug 25, 4:58 PM PDT | Special Weather Statement | OTX | Bonner | 32 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.